EconPapers    
Economics at your fingertips  
 

The path to equilibrium in sequential and simultaneous games: A mousetracking study

Isabelle Brocas, Juan D. Carrillo and Ashish Sachdeva

Journal of Economic Theory, 2018, vol. 178, issue C, 246-274

Abstract: We study in the laboratory three-, four- and six-player, dominance solvable games of complete information. We consider sequential and simultaneous versions of games that have the same, unique Nash equilibrium, and we use mousetracking to understand the decision making process of subjects. We find more equilibrium choices in the sequential version than in the simultaneous version of the game and we highlight the importance of attentional measures. Indeed, depending on the treatment, equilibrium behavior is 30 to 80 percentage points higher for subjects who look at all the payoffs necessary to compute the Nash equilibrium and for those who look at payoffs in the order predicted by the sequential elimination of dominated strategies than for subjects who do not. Finally, the sequence of lookups reveals that subjects have an easier time finding the player with a dominant strategy in the sequential timing than in the simultaneous timing. However, once this player is found, the unraveling logic of iterated elimination of dominated strategies is performed (equally) fast and efficiently under both timings.

Keywords: Laboratory experiment; Sequential and simultaneous games; Cognition; Decision process; Mousetracking (search for similar items in EconPapers)
JEL-codes: C72 C92 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053118306264
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:178:y:2018:i:c:p:246-274

DOI: 10.1016/j.jet.2018.09.011

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-05-02
Handle: RePEc:eee:jetheo:v:178:y:2018:i:c:p:246-274